New Hampshire, 2003

Lightning Strike in New Hampshire, August 13, 2003

August 13, 2003 · NWS BOX · 1 event in 1 county or zone

Five campers and four staff members taking shelter in a building at a summer day camp in Pelham were taken to areas hospitals with minor injuries when lightning struck near them at Veterans Memorial Park.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
9
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Five campers and four staff members taking shelter in a building at a summer day camp in Pelham were taken to areas hospitals with minor injuries when lightning struck near them at Veterans Memorial Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 13, 10:30 AM EST, 4 hours earlier.

Area forecast discussion, Aug 13, 10:30 AM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1130 AM EDT WED AUG 13 2003

.NEAR TERM...OVERCAST AND FOG YIELDING QUICKLY TO NUMEROUS BINOVCS
AND CU FORMING IN THOSE AREAS. ST AND FOG SLOWER DEPARTING ALONG S
AND SE SECTIONS. ONLY MINOR WORDING CHANGES TO 1ST PERIOD AS PREV
FCST PKG LUKS REASONABLE.  MARINE...NO CHG.

.SHORT TERM (TODAY AND TONIGHT)...

THE WEAK BACK-DOOR COLD FRONT THAT MOVED INTO OUR NORTHERN ZONES
SHOULD MIX OUT SOMETIME THIS MORNING AS THE FLOW OFF THE DECK TURNS
MORE WESTERLY.  THIS WILL ALSO HELP TO PUSH THE MAIN FRONTAL BOUNDARY
SOUTH INTO OUR AREA.  SCATTERED SHOWERS NOW GROWING IN VT APPARENTLY
IN THE POOL OF KI 35+/PWM NR 2 AND IN THE LOBE OF VT AND SFC
FRONTAL CNV WILL BE HEADED SEWD ACROSS OUR FA BTWN 10AM AND 5 PM.  1
IN 30 MIN PLUS LIGHTNING STRIKES AND G 35 KTS APPEARS LIKELY FOR A
FEW COMMUNITIES. OUR POPS MAY B UNDERDONE IN THE MA PIKE REGION NWD
TODAY.  TT OF 48-49 IS BOTHERSOME.  HAIL UNLIKELY AND WINDS ALOFT
SHOULD BE TOO LIGHT FOR SVR BUT NOT RULING OUT AN ISOLATED SVR
STORM AS DRY AIR ENTRAINS FROM N VT THIS AFTN. SVR NOT OUTLOOKED.

0Z6 BTV ETA HAS 3 OR 4 POCKETS OF HVY QPF TDY WHICH MAY BE THE ISO
STRONG CELLS.

SKYWARN: PLS BE ALERT FOR MARGINAL RISK 1 ISO SVR STORM THIS AFTN
         IN THE GREENFIELD-IJD AXIS WHERE BETTER HEATING...AND
         LESS LIKELY BUT IN THE OWD-CAPE COD CANAL AXIS.

EXPECT HIGHS TO SOAR WELL INTO THE 80S...AS ATMOSPHERE MIXES OUT.
SKIES SHOULD TURN PARTLY SUNNY BY MID TO LATE MORNING ACROSS MOST
LOCATIONS...BUT CLEARING MAY BE A LITTLE MORE STUBBORN OVER THE
NORTHEAST COAST.

THE ACTIVITY SHOULD QUICKLY COME TO AN END BY EVENING AS DRY
NORTHWESTERLY FLOW TAKES OVER.  SKIES SHOULD CLEAR OUT...BUT COULD
SEE SOME HIGH CLOUDS MOVE IN TOWARDS MORNING.  GUIDANCE
TEMPERATURES LOOK REASONABLE.   DRYER AIR SHOULD KEEP FOG TO A
MINIMUM ACROSS MUCH OF THE REGION...EXCEPT FOR THE VALLEY LOCATIONS
WHERE WIND WILL BE LESS.

.MARINE...SEAS AND WINDS WILL REMAIN BELOW SCA CONDITIONS THROUGH
TONIGHT.  VISIBILITY RESTRICTIONS WILL CONTINUE FOR A TIME THIS
MORNING OVER THE NORTHERN WATERS (NORTH OF BACK-DOOR COLD FRONT).
ALSO...LIGHTNING WILL POSE A RISK TO MARINERS DURING THE AFTERNOON.

.AVIATION...SCATTERED LOW CEILINGS AND VISIBILITIES ACROSS THE
SOUTHERN SECTIONS SHOULD SCATTER OUT THIS MORNING...BUT WILL COME
BACK DOWN IN ANY SHOWER OR THUNDERSTORM THAT DEVELOPS.  LOW CEILINGS
AND VISIBILITIES WILL ALSO IMPROVE ACROSS THE NORTHERN SECTIONS...
ONCE THE SURFACE INVERSION MIXES OUT THIS MORNING...BUT IT MAY BE
SOMEWHAT SLOWER ON THE IMMEDIATE NORTHEAST COAST.

THU: NR 90 AND SFC TDS 5-10F LOWER...SHOULD BE NOTICEABLE.

FRI/SAT/SUN/MON: ESSENTIAL CONTINUITY ON FCST.

NEXT TUE: WARMED IT SOMEWHAT.

P MORTEM: BOUNDARY AND SELY WIND UPSLOPE TURNED THE CONVECTION TO FF
          THIS AFTN/EVE DESPITE A SOMEWHAT DRIER COLUMN.

PATTERN: CONTD SIG WARMER THAN NORMAL FOR AUGUST THROUGH AT LEAST
         NEXT TUE MAYBE BY 5F.  THE ECMWF LOOKS TO BE INCORRECT NEXT
         TUESDAY WITH ITS COLD SHOT.  LOOKS LIKE WE HAVE AT LEAST 4
         DAYS OF 85-90F TEMPS IN THE NEXT 6 DAYS IN SNE (W,TH,F,S
         AND MAYBE NEXT TUE) THEN WE PROBABLY GO BACK TO NORMAL OR
         SLIGHTLY BLO NORMAL IN A VIGOROUS NW FLOW PATTERN BY NEXT
         THU PER BOTH 12Z/12 GFS AND ECMWF ENSEMBLES.  ALSO PATTERN
         LOOKS MUCH DRIER OVERALL....ACTUALLY QUITE GOOD FOR SUMMER

MARINE: NEXT SCA RISK IS MAYBE LATE SATURDAY...MARGINAL AT WORST.

.BOX...
CT...NONE.
MA...NONE.
RI...NONE.
NH...NONE.
MARINE...NONE.

.SHORT TERM THRU 12Z THU...FRANK/DRAG
.LONG TERM 13Z THU THRU 168 HRS...DRAG
Hazardous weather outlook, Aug 13, 5:50 AM EST, 8 hours 40 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-141130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
650 AM EDT WED AUG 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY
ISOLATED STRONG THUNDERSTORMS WITH DRENCHING RAIN AND POSSIBLE
NORTHWEST WIND GUSTS OF 40 MPH ALONG WITH LIGHTNING STRIKE RISK ARE
FORECAST FOR THE PERIOD OF 11 AM TO 5 PM.  WHILE HAIL AND/OR
DAMAGING WINDS ARE NOT EXPECTED...THERE MIGHT BE AN ISOLATED EVENT
OF BRANCHES KNOCKED DOWN FROM A COMBINATION OF 1 TO 1.5 INCHES OF
RAIN IN 30 MINUTES AND A REMOTE CHANCE OF A WIND GUST TO 50 MPH.
MOST LIKELY RESULT OF ANY THUNDERSTORMS WILL BE LOCALIZED FLOODING
AS THE STORMS MOVE FROM NORTHWEST TO SOUTHEAST.

MAKING AN ESTIMATE OF WHERE THE MOST POTENT RISK MIGHT OCCUR BASED
ON CURRENT RADAR AND MODEL TRENDS WOULD PLACE ONE AXIS FROM
SOMEWHERE NEAR GREENFIELD TO WILLIMANTIC AND/OR FROM NORWOOD TO THE
CAPE COD CANAL.

.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY.  WIND FIELDS ALOFT
WILL BE STRONGER AND THERE MAY BE A SLIGHTLY BETTER CHANCE OF
MARGINAL SEVERE STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR
TODAYS SITUATION AND BE PREPARED TO RELAY REPORTS TO THE NATIONAL
WEATHER SERVICE.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

DRAG

The radar

The Boston radar (KBOX), 117 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hillsborough

When
August 13, 2:30 PM EST
Where
Hillsborough County, Pelham
Injuries
9 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
42.915, -71.716 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2003Every state in 2003This day in weather historyWarnings in New Hampshire, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375134.